The Annals of Applied Probability

Serve the shortest queue and Walsh Brownian motion

Rami Atar and Asaf Cohen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study a single-server Markovian queueing model with $N$ customer classes in which priority is given to the shortest queue. Under a critical load condition, we establish the diffusion limit of the nominal workload and queue length processes in the form of a Walsh Brownian motion (WBM) living in the union of the $N$ nonnegative coordinate axes in $\mathbb{R}^{N}$ and a linear transformation thereof. This reveals the following asymptotic behavior. Each time that queues begin to build starting from an empty system, one of them becomes dominant in the sense that it contains nearly all the workload in the system, and it remains so until the system becomes (nearly) empty again. The radial part of the WBM, given as a reflected Brownian motion (RBM) on the half-line, captures the total workload asymptotics, whereas its angular distribution expresses how likely it is for each class to become dominant on excursions.

As a heavy traffic result, it is nonstandard in three ways: (i) In the terminology of Harrison (In Stochastic Networks (1995) 1–20 Springer), it is unconventional, in that the limit is not a RBM. (ii) It does not constitute an invariance principle, in that the limit law (specifically, the angular distribution) is not determined solely by the first two moments of the data, and is sensitive even to tie breaking rules. (iii) The proof method does not fully characterize the limit law (specifically, it gives no information on the angular distribution).

Article information

Ann. Appl. Probab., Volume 29, Number 1 (2019), 613-651.

Received: February 2018
Revised: July 2018
First available in Project Euclid: 5 December 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 93E03: Stochastic systems, general 60K25: Queueing theory [See also 68M20, 90B22] 60J65: Brownian motion [See also 58J65] 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]

Serve the shortest queue heavy traffic diffusion limits Walsh Brownian motion


Atar, Rami; Cohen, Asaf. Serve the shortest queue and Walsh Brownian motion. Ann. Appl. Probab. 29 (2019), no. 1, 613--651. doi:10.1214/18-AAP1432.

Export citation


  • [1] Barlow, M., Pitman, J. and Yor, M. (1989). On Walsh’s Brownian motions. In Séminaire de Probabilités, XXIII. Lecture Notes in Math. 1372 275–293. Springer, Berlin.
  • [2] Baxter, J. R. and Chacon, R. V. (1984). The equivalence of diffusions on networks to Brownian motion. In Conference in Modern Analysis and Probability (New Haven, Conn., 1982). Contemp. Math. 26 33–48. Amer. Math. Soc., Providence, RI.
  • [3] Benameur, N., Guillemin, F. and Muscariello, L. (2013). Latency reduction in home access gateways with shortest queue first. In Proc. ISOC Workshop on Reducing Internet Latency.
  • [4] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [5] Bonald, T., Muscariello, L. and Ostallo, N. (2011). Self-prioritization of audio and video traffic. In IEEE International Conference on Communications (ICC) 1–6. IEEE, New York.
  • [6] Carofiglio, G. and Muscariello, L. (2010). On the impact of TCP and per-flow scheduling on Internet performance. In INFOCOM, 2010 Proceedings IEEE 1–9. IEEE, New York.
  • [7] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [8] Guillemin, F. and Simonian, A. (2013). Analysis of the shortest queue first service discipline with two classes. In Proceedings of the 7th International Conference on Performance Evaluation Methodologies and Tools 1–10. ICST (Institute for Computer Sciences, Social-Informatics and Telecommunications Engineering), Portland.
  • [9] Guillemin, F. and Simonian, A. (2014). Stationary analysis of the shortest queue first service policy. Queueing Syst. 77 393–426.
  • [10] Guillemin, F. and Simonian, A. (2017). Stationary analysis of the “shortest queue first” service policy: The asymmetric case. Stoch. Models 33 256–296.
  • [11] Hajri, H. (2012). Discrete approximations to solution flows of Tanaka’s SDE related to Walsh Brownian motion. In Séminaire de Probabilités XLIV. Lecture Notes in Math. 2046 167–190. Springer, Heidelberg.
  • [12] Harrison, J. M. (1995). Balanced fluid models of multiclass queueing networks: A heavy traffic conjecture. In Stochastic Networks. IMA Vol. Math. Appl. 71 1–20. Springer, New York.
  • [13] Harrison, J. M. and Shepp, L. A. (1981). On skew Brownian motion. Ann. Probab. 9 309–313.
  • [14] Harrison, J. M. and Williams, R. J. (1996). A multiclass closed queueing network with unconventional heavy traffic behavior. Ann. Appl. Probab. 6 1–47.
  • [15] Hu, Q., Wang, Y. and Yang, X. (2012). The hitting time density for a reflected Brownian motion. Comput. Econ. 40 1–18.
  • [16] Ichiba, T., Karatzas, I., Prokaj, V. and Yan, M. (2018). Stochastic integral equations for Walsh semimartingales. Ann. Inst. Henri Poincaré Probab. Stat. 54 726–756.
  • [17] Kruk, Ł. (2011). An open queueing network with asymptotically stable fluid model and unconventional heavy traffic behavior. Math. Oper. Res. 36 538–551.
  • [18] Lambert, A. and Simatos, F. (2014). The weak convergence of regenerative processes using some excursion path decompositions. Ann. Inst. Henri Poincaré Probab. Stat. 50 492–511.
  • [19] Nasser, N., Al-Manthari, B. and Hassanein, H. (2005). A performance comparison of class-based scheduling algorithms in future UMTS access. In IPCCC 2005. 24th IEEE International 437–441. IEEE, New York.
  • [20] Ostallo, N. (2008). Service differentiation by means of packet scheduling. Master’s thesis, Institut Eurècom Sophia Antipolis, Biot, France.
  • [21] Plambeck, E., Kumar, S. and Harrison, J. M. (2001). A multiclass queue in heavy traffic with throughput time constraints: Asymptotically optimal dynamic controls. Queueing Syst. 39 23–54.
  • [22] Protter, P. E. (2004). Stochastic Integration and Differential Equations: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 21. Springer, Berlin.
  • [23] Rogers, L. C. G. (1983). Itô excursion theory via resolvents. Z. Wahrsch. Verw. Gebiete 63 237–255.
  • [24] Salisbury, T. S. (1986). Construction of right processes from excursions. Probab. Theory Related Fields 73 351–367.
  • [25] Tsirelson, B. (1997). Triple points: From non-Brownian filtrations to harmonic measures. Geom. Funct. Anal. 7 1096–1142.
  • [26] Varopoulos, N. T. (1985). Long range estimates for Markov chains. Bull. Sci. Math. (2) 109 225–252.
  • [27] Walsh, J. B. (1978). A diffusion with a discontinuous local time. Astérisque 52 37–45.
  • [28] Whitt, W. (1971). Weak convergence theorems for priority queues: Preemptive-resume discipline. J. Appl. Probab. 8 74–94.
  • [29] Williams, R. J. (1996). On the approximation of queueing networks in heavy traffic. In Stochastic Networks: Theory and Applications 35–56. Oxford Univ. Press, Oxford.